Providers at Claxton-Hepburn Medical Center are concerned about vaping and the newly found consequences of vaping, especially in our pediatric population. They are issuing this public health alert to educate the community on the dangers of vaping. A recent warning from the Centers for Disease Control and Prevention (CDC), dated September 18, 2019, recommends that regardless of the ongoing investigation of the specific health risks of e-cigarette products, youth and young adults should not use e-cigarette products; women who are pregnant should not use e-cigarette products; and adults who do not currently use tobacco products should not start using e-cigarette products.
A recent publication from Pediatrics, the official journal of the American Academy of Pediatrics concluded that hypersensitivity pneumonitis is a life-threatening health risk of e-cigarette use in adolescent patients and that the use of e-cigarette products, especially in children and adolescent, is proliferating. The CDC recommends that any vaper user concerned about these health risks refrain from using e-cigarettes altogether while the investigation is ongoing. The Food and Drug Administration (FDA) urges consumers to avoid using THC vaping products.
Dr. Jose Megna, a pediatrician at Claxton-Hepburn noted that parents should be most concerned with the Juul product because it is the most popular used vaping device among youth. Dr. Megna stated, “The Juul is targeted to youth. It is relatively inexpensive, very discreet which makes it easy to hide from adults, and it comes in many sweet flavor options which make it more palatable to youth.” He continued, “Most youth aren’t even aware that vaporizers like the Juul contain nicotine, but those that are aware, have found ways to alter the Juul to make it burn hotter which increases nicotine delivery.” A Time magazine article dated September 19, 2019, entitled “How Juul Hooked Kids and Ignited a Public Health Crisis”, supports Dr. Megna’s concerns.
The CDC recently reported a severe outbreak of lung disease among users of electronic cigarettes and continues to spread to new patients and states. According to the latest report from the CDC, a total of 380 confirmed and probable cases have been identified in 36 states and the U.S. Virgin Islands. The CDC has confirmed seven deaths. Public health officials are working with the CDC to determine what is causing previously healthy vape users to develop pneumonia-like symptoms.
The CDC suspects chemical exposure is the cause, but experts have not yet identified a specific agent as the culprit. The investigation has not identified any particular e-cigarette or vaping product or substance that is linked to all cases. The outbreak has affected users of both THC and non-nicotine containing products but is more prevalent among THC vapers. In all confirmed cases, patients reported vaping within 90 days of developing symptoms, and most have vaped within a week of symptom onset.
The symptoms patients report include rapid onset of coughing, weight loss, and significant breathing difficulties. Other symptoms may include nausea, vomiting, and diarrhea. Symptoms appear over the course of a few days but can take as long as a few weeks to arise. The majority of patients are hospitalized with diagnosis of pneumonia and acute respiratory distress syndrome.
The CDC recommends that if you have used e-cigarettes and have symptoms like those reported in the outbreak, that you see a healthcare provider right away or call the local poison control center at 1-800-222-1222.